New Mexico, 2024

Hail in New Mexico, May 15, 2024

May 15, 2024 · NWS ABQ · 3 events in 1 county or zone

Mid-level moisture increased across New Mexico ahead of a weak upper low moving into the desert southwest. Additionally, low level moisture increased across far northeast NM behind a backdoor cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Mid-level moisture increased across New Mexico ahead of a weak upper low moving into the desert southwest. Additionally, low level moisture increased across far northeast NM behind a backdoor cold front. This added moisture allowed for showers and storms to develop over the Sangre de Cristo Mountains midday moving east across Colfax and Union Counties during the early afternoon. One storm became severe near Grenville, travelling southeast along U.S. Highway 64 and 87 and moved through Clayton giving most of the town nickel to quarter size hail and southern areas of town ping pong ball size hail under the core of the storm. The storm exited into the Texas panhandle shortly after 15:00 local time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 10:43 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, May 15, 10:43 AM MST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 AM MDT Wed May 15 2024

...New AVIATION...

.SYNOPSIS...
Issued at 119 AM MDT Wed May 15 2024

Shower and thunderstorm chances increase this afternoon, mainly
north of Interstate 40. Showers and thunderstorms continue into
this evening and overnight thanks to a backdoor cold front sliding
in from the northeast and east. Scattered to numerous showers and
storms remain on track for much of the forecast area east of the
Continental Divide. A few of the thunderstorms could become strong
to severe over far northeast NM this afternoon and over east-
central and southeast plains Thursday. Dry and much warmer weather
is forecast Friday through next weekend. Sunday continues to look
like the hottest day of the next week.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 119 AM MDT Wed May 15 2024

Convective initiation will begin around noon today along the east
facing slopes of the high terrain of northern and western NM. Weak
mid-level winds associated with an upper-low will favor slow storm
motions over western NM so updrafts will go down as quickly as they
come up. On the other hand, storms that drift off the east slopes of
the Sangre de Cristo mtns will organize as they move down into the
more moist and unstable environment in the northeast plains. Bulk
shear of 30-40kts will be enough to organize storms as they approach
the TX border. Initially, large hail will be the main threat, but
wouldn't be surprised if colliding cold pools end up creating storm
clusters and shifting the severe threat more to damaging wind during
the late afternoon/evening hours. Lowering cloud bases will allow
for more efficient rainfall rates in the late afternoon and evening
as well so flash flooding can also not be ruled out in the northeast
if clusters of storms do end up developing.

After sunset, all eyes turn to the central mtn chain where easterly
upslope flow along the outflow aided backdoor cold front will lead
to the development of widespread showers and storms. The current
thinking is that precipitation rates will be on the lower side,
limiting flash flooding potential over the HPCC burn scar. That being
said, a solid 3-6 hours of light to moderate rainfall rates could
end up producing upwards of 0.5" of rainfall overnight. The backdoor
front will push through the gaps of the central mtn chain, but gusty
east winds in Albuquerque appear unlikely. However, more robust
convection over the central highlands during the evening hours could
boost winds higher than currently forecast. Model guidance is in
quite good agreement that a broad swath of precipitation will
develop in central NM along a convergence zone where the backdoor
front meets an upper-low crossing over the state. This cluster of
showers and storms will intensify as it drifts eastward into the
eastern plains during the afternoon hours Thursday. Strong vertical
speed shear associated with the upper-low could organize these
storms into a QCLS with both a large hail and damaging wind threat
that will be maximized in the southeast plains.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 119 AM MDT Wed May 15 2024

Lingering showers and thunderstorms will be moving off to the
east of NM Thursday evening. A rapid warm up continues on track
for Friday with temperatures forecast to warm 10 to as much as 20
degrees above Thursday's high temperature readings. The warming
trend continues through the weekend underneath high pressure aloft
Saturday and increasing southwest flow aloft Sunday. Winds will
likely increase somewhat into the breezy category Sunday beneath
the increasing southwest flow aloft ahead of a southern stream
closed low on approach into southern CA. GFS and ECMWF are now in
better agreement with regard to Sunday night and Monday. Both
models now have the northern stream (Asian Pacific or polar jet
stream) kicking out the closed southern stream (subtropical jet)
low over NM on Monday. Windy conditions result areawide for much
of the day Monday into Monday evening. A slightly cooler airmass
is forecast to move in behind the associated surface cold front
Tuesday, mainly east. Global models remain in good agreement for
Wednesday through the latter half of next week with dry southwest
flow aloft over NM keeping the dryline east of the state.

In other news, weather prediction models are now showing the
first signs of the strong subsidence or sinking air that is the
(doldrum) monsoon high developing over Mexico late this weekend
or into early this week. Keep in mind that a rapidly cooling
equatorial eastern Pacific Ocean (happening currently) is a good
thing if you prefer more rain in NM during the monsoon. Why? A
cooler eastern tropical Pacific results in fewer deep tropical
thunderstorm clusters during summer. It's these thunderstorms that
transfer large amounts of latent heat high up into the lower
atmosphere creating large temperature differences between the
tropics and poles as say compared to last summer during El Nino.
Weaker temperature differences between the poles and tropics
result in a weaker than average southern stream or subtropical jet
stream. So what? Less deep convection this upcoming summer
typically helps any low level moisture advection remain in place
longer for daily rounds of afternoon thunderstorms. If the
subtropical jet is relatively strong like last summer due to the
warmer waters associated with El Nino, dry airmasses from the
Mojave Desert and Great Basin are more frequent and more likely to
scour out low level moisture from western and central NM
especially.

&&

.AVIATION...
(18Z TAFS)
Issued at 1005 AM MDT Wed May 15 2024

VFR conditions prevail and are forecast to persist with a few
exceptions. Short-lived MVFR conditions are possible with
scattered showers and isolated storms today, although
probabilities are low with potential impacts possible at all TAF
sites except KROW. Strong/erratic wind gusts associated with
showers/storms are the more likely impact at terminals this
afternoon. A backdoor front will move down the eastern plains
overnight, resulting in a wind shift at KLVS, followed by KTCC and
eventually KROW. Showers and storms are forecast to develop
overnight and early Thursday morning as an upper level low
approaches from the southwest and would likely be associated with
MVFR impacts. MVFR conditions in low stratus likely behind the
front early Thursday morning across eastern NM.

&&

.FIRE WEATHER...
Issued at 119 AM MDT Wed May 15 2024

Scattered showers and storms will favor western and northeastern NM
this afternoon and evening. Storms in eastern NM will organize and
potentially cluster together as they move off the central mtn chain
into the eastern plains during the mid to late afternoon.
Precipitation increases in coverage over central NM overnight and
locally heavy rainfall could create flash flooding over recent burn
scars along the central mtn chain. The severe storm threat on
Thursday will focus over the southeast plains where 0.25"-1" of rain
may fall. Dry weather returns Friday as the upper-low exits to the
east. The drier airmass combined with rising heights and mostly
clear skies will bring temps up to the highest values of the season
thus far Friday and over the weekend. Increasing southwest winds
will create excellent ventilation areawide during this time period,
but critical fire weather conditions will also increase in coverage
Sunday into the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  76  48  74  45 /   5  10  10   0
Dulce...........................  70  40  65  34 /  30  20  50   5
Cuba............................  70  44  62  40 /  40  30  50   5
Gallup..........................  72  44  70  37 /  30  30  20   0
El Morro........................  70  43  63  40 /  40  50  50   5
Grants..........................  72  43  67  37 /  30  40  40   5
Quemado.........................  71  43  66  42 /  30  30  40  10
Magdalena.......................  74  46  64  47 /  20  30  60  10
Datil...........................  71  43  64  44 /  20  30  60  10
Reserve.........................  77  42  70  36 /  20  20  40   5
Glenwood........................  81  51  73  47 /   5  10  40   0
Chama...........................  63  39  58  34 /  50  30  70  10
Los Alamos......................  68  47  60  45 /  50  50  70  10
Pecos...........................  71  45  57  42 /  30  70  90  10
Cerro/Questa....................  63  42  56  42 /  60  60  70  10
Red River.......................  56  36  50  31 /  70  70  90  10
Angel Fire......................  61  35  51  27 /  50  80  80  10
Taos............................  68  41  60  35 /  40  50  70  10
Mora............................  67  41  54  37 /  40  70  90  10
Espanola........................  74  48  66  45 /  40  40  60  10
Santa Fe........................  71  47  59  45 /  30  60  80  10
Santa Fe Airport................  75  47  62  44 /  20  50  70  10
Albuquerque Foothills...........  78  52  65  52 /  20  50  60  10
Albuquerque Heights.............  80  52  66  51 /  10  40  50   5
Albuquerque Valley..............  82  53  68  47 /  10  40  50   5
Albuquerque West Mesa...........  80  53  68  49 /  10  50  50   5
Belen...........................  83  51  71  47 /  10  40  50  10
Bernalillo......................  80  52  68  49 /  10  50  50   5
Bosque Farms....................  82  51  70  45 /  10  40  50   5
Corrales........................  81  53  68  48 /  10  50  50   5
Los Lunas.......................  82  51  70  47 /  10  40  50   5
Placitas........................  77  50  63  49 /  20  50  60  10
Rio Rancho......................  80  53  68  50 /  10  50  50   5
Socorro.........................  84  53  72  50 /  10  20  50  10
Sandia Park/Cedar Crest.........  72  47  58  46 /  20  50  70  10
Tijeras.........................  75  47  60  43 /  20  50  70  10
Edgewood........................  76  46  59  40 /  10  50  70  10
Moriarty/Estancia...............  78  45  60  37 /  10  50  70  10
Clines Corners..................  73  44  55  40 /  10  40  70  10
Mountainair.....................  76  46  60  41 /  10  50  60  10
Gran Quivira....................  77  46  63  42 /   5  30  60  10
Carrizozo.......................  82  51  68  49 /   0  10  60  10
Ruidoso.........................  75  46  63  44 /   5   5  80  10
Capulin.........................  66  44  55  39 /  80  60  60  10
Raton...........................  70  46  60  39 /  70  70  70   5
Springer........................  73  47  60  39 /  60  70  70  10
Las Vegas.......................  72  44  57  39 /  30  60  80  10
Clayton.........................  76  50  64  45 /  50  50  50  10
Roy.............................  74  48  59  42 /  40  60  80  10
Conchas.........................  85  54  66  47 /  20  50  60  20
Santa Rosa......................  83  51  63  45 /  10  30  60  10
Tucumcari.......................  85  53  68  47 /  20  40  60  30
Clovis..........................  87  54  70  50 /  10  20  60  40
Portales........................  90  54  72  47 /  10  20  60  30
Fort Sumner.....................  88  54  72  47 /  10  20  70  20
Roswell.........................  93  60  77  55 /   0   5  60  10
Picacho.........................  85  52  70  47 /  10   5  70  10
Elk.............................  83  49  69  45 /   0   5  60  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....33
AVIATION...11

In the hours before

Special weather statement, May 15, 11:48 AM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1248 PM MDT Wed May 15 2024

NMZ227-228-151915-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
1248 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raton Crews Airport, or 8 miles southwest of
Raton. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3679 10462 3687 10462 3693 10441 3679 10442
TIME...MOT...LOC 1847Z 268DEG 4KT 3683 10457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MA
Special weather statement, May 15, 12:28 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
128 PM MDT Wed May 15 2024

NMZ230-152000-
Union County-
128 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UNION COUNTY THROUGH 200
PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grenville, or 16 miles southeast of Des Moines, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grenville and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3653 10376 3667 10372 3668 10335 3641 10339
TIME...MOT...LOC 1928Z 276DEG 16KT 3657 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA

The radar

The Amarillo radar (KAMA), 196 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Union

When
May 15, 1:29 PM MST to 1:36 PM MST
Where
Union County, 5.53 mi N of Clayton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.530, -103.180

Local law enforcement reported penny to quarter size hail a few miles north of downtown Clayton.

Hail, Union

When
May 15, 1:32 PM MST to 1:38 PM MST
Where
Union County, 0.56 mi W of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.190

A trained spotter in Clayton reported penny to quarter size hail at her residence.

Hail, Union

When
May 15, 1:32 PM MST to 1:43 PM MST
Where
Union County, 1.49 mi SSE of Clayton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.430, -103.170

A trained spotter at the local radio station on the south side of town reported ping pong ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167191, 1167192, 1167193.